Thunderstorm Wind, Deaf Smith
- When
- July 4, 5:13 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
A series of residual boundaries were across the Panhandles due to a series of convection over the past 48 hours leading up to this event. Upper levels indicated a trough moving SE out of the high terrain to the west with good omega values along the upper level perturbations as they ejected into the Panhandles region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A series of residual boundaries were across the Panhandles due to a series of convection over the past 48 hours leading up to this event. Upper levels indicated a trough moving SE out of the high terrain to the west with good omega values along the upper level perturbations as they ejected into the Panhandles region. With a high CAPE, low shear environment with storm motion parallel to the flow, multi-cell complex were the main storm development with damaging winds the main threat as generated from the outflow of storms and the down-burst within the embedded cells.. Diurnally driven storms diminished in coverage late on the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 2:21 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 321 PM CDT Tue Jul 4 2017 .DISCUSSION... Another round of showers and thunderstorms are expected this afternoon and evening with a few weak storms already forming in the far northwest zones. Upper level analysis shows continued northwest flow into the Panhandles as high pressure over the southwest has not shifted as far east as previous guidance suggested. Enhanced mid-level flow over the eastern Panhandles is also indicated by short/medium range guidance on the back end of a closed shortwave now over southeast KS per water vapor imagery. This will help to increase deep shear values (mostly due to directional shear as surface winds back to southeast) over the eastern Panhandles to around 35 knots with around 30 knots for the western Panhandles this evening. This combined with with surface dew points around 60 and strong instability (SBCAPE over 2000 J/kg) will support some strong to severe multicells. Forcing will be limited to a very subtle perturbation in the northwest flow aloft and Theta-E convergence around SFC-850mb / weak upslope flow in addition to old outflow boundaries left over from yesterdays activity. Storm motion should be southeasterly with forecast hodographs suggesting only 10-15 knot storm motion. This may lead to some localized flooding concern with any more discrete cells. However, CAMs suggest congealing into a broken line into the evening as storms push into the southern Texas Panhandle, and storm speeds will mostly likely increase as they become outflow dominant. The tornado risk will be very low due to high LCL heights and a relatively weak low level wind field. Boundary induced land spouts can't be ruled out. Latest guidance suggest storm coverage will be great around 00z with storms exiting the Panhandles to the south/southeast by 03z-06z. Wednesday looks to be mostly dry for the area as we finally start to transition to more north-northeasterly flow aloft. The high pressure over the southwest is expected to expand over the Four Corners region with large scale troughing over the northeast CONUS. Can't rule out a very isolated thunderstorm over the eastern zones where better low level moisture will exist. Otherwise, highs should be in the low to mid 90s, right around average. Thursday into the extended looks mostly dry with near average temperatures. However, models show the upper high over the Four Corners trying to shift west some over the weekend which may lead to a brief return of northwesterly winds and slight pops mainly for the western and northern zones. Deterministic models vary greatly with low level moisture over the weekend period, which will have an affect on thunderstorm potential and high temperatures. The same can be said going into next week, although models are fairly consistent with shifting the upper high to the east by mid week which should lead to drier/warmer conditions and most likely above average temperatures. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/7
Hazardous Weather Outlook National Weather Service Amarillo TX 342 PM CDT Tue Jul 4 2017 OKZ001>003-TXZ001>020-050845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 342 PM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the Panhandles. Some of these storms may produce strong winds and large hail as we go into the afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday mainly for the eastern Texas Panhandle, and then again Friday through Sunday for portions of the Panhandles. The threat for organized severe weather will be low, however a strong storm can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 422 PM CDT TUE JUL 4 2017 TXZ006-011-042200- Hartley TX-Oldham TX- 422 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY COUNTIES UNTIL 500 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Romero, or 7 miles northeast of Nara Visa, moving southeast at 25 mph. Dime size hail, torrential rainfall and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3580 10304 3587 10290 3561 10254 3538 10304 TIME...MOT...LOC 2121Z 328DEG 20KT 3568 10299 MJG
Special Weather Statement
National Weather Service Amarillo TX
539 PM CDT TUE JUL 4 2017
TXZ008-009-013-014-042330-
Gray TX-Hutchinson TX-Roberts TX-Carson TX-
539 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS
COUNTIES UNTIL 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Skellytown, or 17 miles northeast of Borger, moving
southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pampa and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3569 10081 3560 10092 3555 10101 3553 10110
3553 10123 3573 10129 3583 10109
TIME...MOT...LOC 2238Z 316DEG 12KT 3578 10112
MJGSpecial Weather Statement
National Weather Service Amarillo TX
556 PM CDT TUE JUL 4 2017
TXZ011-016-042345-
Deaf Smith TX-Oldham TX-
556 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Vega to 3 miles southwest of
Glenrio. Movement was southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Vega, Adrian, Glenrio, Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3529 10304 3544 10240 3517 10217 3508 10217
3481 10304
TIME...MOT...LOC 2256Z 325DEG 25KT 3537 10240 3515 10310
MJGThe Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds estimated at 60 MPH by trained spotter.
Trained spotter and sheriff deputy on the west side of Hereford reported 55 to 60 mph winds with tree limbs broken off.
Late report of strong winds behind outflow along with blowing dust.
Instrument was cwop mesonet.
Late report of 60 to 70 MPH winds. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713575, 713576, 713577, 713578, 713579, 713580, 713581, 713582, 713583, 713584.